Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Having gastritis. Losing weight, not able to sleep properly. Endoscopy done. What diet should I take?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
I have gastritis and so doess my daughter, we find it very hard to eat, losing too much weight too fast, very weak, cannot sleep and am fearful that I am losing ground and can't help myself much less my daughter. We both had endoscopy and soon after became very ill. Dont know what to eat for PROTEINf to help us with weakness and recovery Eating only rice, instant potatoes, and drinking pedalite. What more can we do?
Posted Mon, 3 Sep 2012 in Digestion and Bowels
Answered by Dr. Om Lakhani 2 hours later

Thanks for posting your query.

Please give me the following information:

1. What is the finding on endoscopy?
2. What is the finding on ultrasound of abdomen?
3. Does gluten products (eg: wheat products etc) cause symptoms of gastric upset?
4. What medications are you on?

Gastritis would generally not be severe to cause weight loss and difficultly to eat. Losing weight and losing ground suggests some malabsorption. We need to re-check the diagnosis.

You need to see a gastroenterologist who would repeat the endoscopy and take a biopsy for duodenum if required. A good nutritionist would help you with a diet chart and diet plan.

In the meanwhile you can take proton pump inhibitors with prokinetics (which would be prescribed to you by an Internist/ Gastroenterologist) which would help relieve the symptoms and help you to eat. Vegetarian protein sources like pulses and soya products would be light on the tummy and would help you gain weight. You may take some frequent meals instead of couple of large meals.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Dr. Om Lakhani
Above answer was peer-reviewed by
Follow-up: Having gastritis. Losing weight, not able to sleep properly. Endoscopy done. What diet should I take? 4 hours later
The findings of the endoscopy was Gastritis. I am taking omeprazole 40 mg, also taking Zofran for nauseau. I am having a hard time eating because I am AFRAID that when I do eat, I will be sick and start throwing up again. My main concern about food is that I am not eating PROTEIN and I am so weak. I am cooking pinto beans today to try, as they are protein. I drink coconut water, alovera juice mixed. Just started that yesterday and the coconut water this morning. Big problem, I get little or NO sleep. Have to eat small amounts f food at a time and have a hard time getting it down. Am I taking a Proton Pump Inhibitor?
Answered by Dr. Om Lakhani 53 minutes later

Yes esmoprezole is a proton pump inhibitor. If inspite of esmoprezole you are still having the symptoms, we can double the dose of the same. You may take a second dose at bedtime. Also we often add a prokinetic agent to the regimen ... a GP can prescribe you one. We can also add multivitamins to the regimen which would keep the energy levels going. For a short while try taking over the counter antacids before meals and at bedtime , this would cool the stomach and help you eat.

However, considering your age and presence of weight loss... I would advice you to consult a gastroenterologist ASAP.

Hope this helps. You can get back to me for any further questions.

Dr. Om Lakhani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor